Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 245, NWS Springfield, MO

August 10, 2001Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2001, 6:19 PM CDT for Ozark County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 2001, 6:19 PM CDT (23:19 UTC)
Expired
Aug 10, 2001, 7:00 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ozark County, MO

The radar

The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS53 KSGF 102320
SVRSGF
MOC153-110000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF THORNFIELD...OR 10 MILES
  NORTH OF THEODESIA...MOVING SOUTHEAST AT 25 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE TOWNS OF LONG RUN... 
THEODOSIA...SUNDOWN...ISABELLA AND PONTIAC.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3674 9236 3672 9278 3650 9277 3650 9234

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:55 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 10, 2:55 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT FRI AUG 10 2001

OVERRUNNING CLOUD COVER HAS PERSISTED MUCH OF THE AFTERNOON NORTH OF
A JOPLIN TO SPRINGFIELD LINE. ENOUGH BREAKS OVER THE SOUTHERN ZONES
HAVE ALLOWED TEMPS TO CREEP UP NEAR 90...WITH LOWER/MID 70S OVER
CENTRAL MO. THUNDERSTORMS DEVELOPED EARLIER THIS AFTERNOON ALONG
AREA OF ENHANCED CONVERGENCE FROM DEWPOINT GRADIENT AND OUTFLOW
BOUNDARY FROM EARLIER STORMS NEAR I-70. EVER INCREASINGLY DIFFUSE
FRONT NOW LIES ROUGHLY FROM SOUTH OF WEST PLAINS TO HARRISON AR.
NEXT APPROACHING SHORTWAVE SHOWS UP WELL ON VISIBLE IMAGERY OVER
EASTERN KANSAS/WEST CENTRAL MISSOURI. ANOTHER BAND OF SHOWERS
CONTINUES TO DEVELOP AHEAD OF THIS FEATURE.

ALL MODELS AGREE THAT FRONT WILL REMAIN STATIONARY JUST TO OUR SOUTH
THROUGH THE NEXT 24-36 HOURS...WITH SERIES OF WEAK SHORTWAVES MOVING
OVER THE AREA. AVN SHOWS BEST LIFT GRAZING OUR EAST ZONES TONIGHT.
SO WILL CONTINUE LIKELY POPS OVER THE SOUTHEAST...AND WILL LINGER
POPS THROUGH SATURDAY...WITH SAT. EVENING POPS IN THE EAST. LOCALLY
HEAVY RAIN LOOKS POSSIBLE WITH PWS 1.75 TO 2 INCHES...BUT STORMS
SHOULD BE PROGRESSIVE ENOUGH TO LIMIT FLASH FLOOD THREAT. OVER THE
WEST...DRIER AIR FROM SURFACE HIGH IS MAKING MORE OF A SOUTHWARD
PUSH. SO THIS SHOULD HELP SQUASH PRECIP OVER SOUTHEAST
KANSAS/EXTREME WESTERN MO SATURDAY MORNING.

THEREAFTER...WILL KEEP FORECAST DRY WITH SEASONAL TEMPERATURES
THROUGH WEDNESDAY. ALL EXTENDED MODELS ARE CONSISTENT WITH BRINGING
DECENT RETURN MOISTURE AND SURFACE FRONT INTO THE REGION ON
THURSDAY...SO WILL INTRODUCE CHANCE POPS.

THANKS FOR COORDINATION...ICT.

PRELIM CCF FOR COORDINATION PURPOSES...

SGF 065/078 062/082 064
JLN 064/080 062/084 065
UNO 067/078 064/085 065
VIH 065/076 064/082 065

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Aug 10, 1:00 PM CDT, 5 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 10 2001

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE MISSOURI OZARKS AND
SOUTHEAST KANSAS THROUGH THE AFTERNOON. THE STRONGEST STORMS WILL
REMAIN OVER CENTRAL MISSOURI THROUGH EARLY AFTERNOON.

LATER TONIGHT...ANOTHER ROUND OF STORMS WILL LIKELY DEVELOP OVER THE
CENTRAL PLAINS...BEFORE MOVING EASTWARD INTO WESTERN MISSOURI AND
SOUTHEAST KANSAS.

THREATS...
THE MAIN THREATS WITH STORMS THAT DEVELOP DURING THE AFTERNOON WILL
BE HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY OUTFLOW WINDS.
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH STORMS THAT
DEVELOP LATER TONIGHT.

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

.EXTENDED OUTLOOK...
MOST THUNDERSTORM ACTIVITY LINGERING FROM TONIGHT WILL END BY
SATURDAY AFTERNOON.

TERRY
Local storm report, Aug 10, 3:16 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT FRI AUG 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    TWIN BRIDGES              MO   .88 INCH HAIL
08/10/01   DOUGLAS                        STRONG WINDS AND VERY
                                          HEAVY RAIN ALSO
                                          ACCOMPANIED THE STORM.
                                          REPORTED BY PUBLIC.
Local storm report, Aug 10, 3:59 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT FRI AUG 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    WEST PLAINS               MO   WIND DAMAGE
08/10/01   HOWELL                         TREES AND POWER LINES
                                          BLOWN DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Aug 10, 6:00 PM CDT, 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT FRI AUG 10 2001

SCATTERED THUNDERSTORMS WILL MOVE INTO SOUTHERN MISSOURI AND
SOUTHEAST KANSAS TONIGHT...BUT NONE ARE EXPECTED TO BE SEVERE.

.EXTENDED OUTLOOK...
NO HAZARDOUS WEATHER IS EXPECTED.

BROWNING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:55 PM CDTSevere Thunderstorm WarningSGFDouglas50 min
Aug 10, 3:10 PM CDTSevere Thunderstorm WarningSGFOzark50 min
Aug 10, 3:25 PM CDTSevere Thunderstorm WarningSGFHowell50 min
Aug 10, 4:22 PM CDTFlash Flood WarningSGFHowell, Oregon3 hr
Aug 10, 5:51 PM CDTSevere Thunderstorm WarningSGFTaney39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.